Alert archive / Kentucky / Flash Flood Warnings in 2003
Flash Flood Warning 15, NWS Paducah, KY
NWS Paducah, KY issued this flash flood warning at May 17, 2003, 3:54 AM CDT for McCracken County, Kentucky. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 17, 2003, 3:54 AM CDT (08:54 UTC)
- Expired
- May 17, 2003, 6:00 AM CDT
- In force
- 2 hr
- Issued by
- NWS Paducah, KY
- Area
- Counties, with a storm outline in the text
County McCracken County, KY
The radar
The Paducah radar (KPAH), 11 km from the middle of the area, began a volume at 08:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 8.9 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 625 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 946 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KPAH 170857 FFWPAH KYC145-171100- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE PADUCAH KY 354 AM CDT SAT MAY 17 2003 THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A * FLASH FLOOD WARNING FOR... MCCRACKEN COUNTY IN WESTERN KENTUCKY * UNTIL 600 AM CDT * AT 347 AM CDT...WATER WAS REPORTED FLOWING ACROSS OLD MAYFIELD ROAD AT CHAMPION CREEK. THIS IS JUST SOUTH OF PADUCAH...NEAR THE HENDRON COMMUNITY. RADAR INDICATED VERY HEAVY RAIN CONTINUING OVER EASTERN AND CENTRAL MCCRACKEN COUNTY. * THE RAIN WILL END BY 5 AM. RUNOFF WILL CONTINUE TO PRESENT A DANGER OF FLASH FLOODING EVEN PAST THAT TIME. * LOCATIONS IMPACTED INCLUDE REIDLAND AND PADUCAH. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLASH FLOODS. ABSOLUTELY DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO HIGHER GROUND. LAT...LON 3705 8856 3699 8853 3698 8878 3712 8883 $$
2 follow-up statements
000 WGUS73 KPAH 171008 FFSPAH KYC083-145-171100- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 508 AM CDT SAT MAY 17 2003 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 AM FOR MCCRACKEN AND GRAVES COUNTIES IN WESTERN KENTUCKY... AT 500 AM...WEATHER SERVICE DOPPLER RADAR SHOWED THE HEAVY RAIN RESPONSIBLE FOR RISING WATER IN MCCRACKEN AND GRAVES COUNTIES...HAS MOVE OUT OF THE WARNED AREA. HOWEVER...HIGH WATER IS STILL LIKELY TO RUNOFF FROM CREEKS...STREAMS AND POOR DRAINAGE AREAS. THE AREAS OF GREATEST CONCERN CONTINUE TO BE IN THE MAYFIELD AREA IN GRAVES COUNTY...AND IN THE HENDRON AREA OF MCCRACKEN COUNTY... ALONG CHAMPION CREEK AT OLD MAYFIELD AND HOUSER ROADS. RAIN WAS INCREASING OVER WESTERN TENNESSEE AND EASTERN ARKANSAS. IT SHOULD REMAIN DRY THROUGH 600 AM OR 700 AM. THEN RAIN WILL RETURN...WHICH MAY SERVE TO SLOW RECEDING WATER LEVELS...OR EVEN BRING BACK THE RISK OF SOME FLOODING. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLASH FLOODING. $$
000 WGUS73 KPAH 171107 FFSPAH KYC145-171120- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 605 AM CDT SAT MAY 17 2003 ...THE FLASH FLOOD WARNING FOR MCCRACKEN COUNTY HAS BEEN ALLOWED TO EXPIRE... COUNTY OFFICIALS OBSERVED RECEDING WATER LEVELS BETWEEN 530 AM AND 600 AM THIS MORNING. THERE WERE STILL A FEW LOW LAND AND POOR DRAINAGE AREAS AFFECTED BY HIGH WATER. MORE RAIN WAS OBSERVED OVER NORTHEAST ARKANSAS AND NORTHWEST TENNESSEE...MOVING NORTHEAST. THIS RAIN SHOULD REACH THE AREA BY MID MORNING. SO...STAY UP TO DATE ON THE LATEST WEATHER CONDITIONS. $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at May 17, 1:50 AM CDT, 2 hours 4 minutes earlier.
Area forecast discussion, May 17, 1:50 AM CDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 150 AM CDT SAT MAY 17 2003 WVAPOR AND RUC SHOW CLOSED CIRCULATION OVER EAST OKLAHOMA. A WIDESPREAD AREA OF RAIN AND EMBEDDED THUNDERSTORMS COVERED MUCH OF THE PAH FA EARLY THIS MORNING. RAIN APPEARS TO BE FALLING AT A STEADY ENOUGH RATE TO PRECLUDE FLASH FLOODING. MAY BE SOME ISOLATED PROBLEMS IN OUR WARNING AREA. AND MANY POINTS ON AREA RIVERS IN FLOOD. HOWEVER...WE DO NOT EXPECT PROBLEMS ON A LARGE SCALE...THUS WILL NOT ISSUE A FLOOD WATCH AT THIS TIME. OTHERWISE...THE UPPER LOW WILL DRIFT SE TODAY TOWARD LOUISIANA...WHILE LOW PRESSURE AT THE SURFACE DRIFTS INTO EAST ARKANSAS BY THE END OF THE DAY. DEFORMATION TYPE RAIN/EMBEDDED TSTM SHIELD SHOULD CONTINUE TO LIFT NORTH WITH TIME. THUS...CATEGORICAL POPS ALL AREAS TODAY. WILL BEGIN TO TAPER OFF POPS TONIGHT...AS THE UPPER LOW GETS FURTHER AWAY...AND SFC LOW BEGINS TO LOSE DEFINITION. WILL KEEP LOW CHANCE POPS IN FOR SUNDAY AS THE UPPER RIDGE WILL STILL BE TO OUR NW. AM CONCERNED WITH THE FACT THE GFS MAINTAINS A WEAK INVERTED TROF ACROSS THE REGION INTO MONDAY. WHETHER THIS PANS OUT OR NOT IS SOMEWHAT MUTED BY THE FACT THAT BOTH THE ETA AND GFS SHOW DECENT INSTABILITY ACROSS THE AREA ON MONDAY. H7 THERMAL RIDGE STILL LINED UP OFF TO OUR NORTH AND WEST...WITH LITTLE CAPPING. SO ADDED A LOW CHANCE POP FOR CONVECTION ON MONDAY...AND LINGER IT INTO MONDAY EVENING UNTIL LOSS OF HEATING SETS IN. NO CHANGES TO DAYS 4 THROUGH 7. IN TERMS OF GUIDANCE...USED A BLEND OF FWC/MAV AND ETA12 NUMBERS. .PAH...NONE.
Hazardous weather outlook, May 17, 3:40 AM CDT, 14 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-181000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 340 AM CDT SAT MAY 17 2003 ...LOCALLY HEAVY RAIN TO CONTINUE TODAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE TO AFFECT THE FOUR STATE AREA TODAY. THE THREAT FOR SEVERE THUNDERSTORMS SHOULD REMAIN SOUTH OF THE REGION TODAY. HOWEVER...THERE IS A RISK OF LOCALLY HEAVY RAIN. THE LOCALLY HEAVY RAIN MAY RESULT IN SOME FLOODING IN A FEW LOCATIONS...ESPECIALLY ACROSS WESTERN KENTUCKY...WHERE MOST OF THE RAIN HAS FALLEN SINCE IT STARTED SATURDAY. SHOWERS AND THUNDERSTORMS SHOULD BE ON THE DECREASE TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A SMALL CHANCE OF SHOWERS AND THUNDERSTORMS SUNDAY...AND AGAIN MONDAY. A COLD FRONT IS FORECAST TO MOVE ACROSS THE REGION TUESDAY. STRONG TO ISOLATED SEVERE THUNDERSTORMS MAY OCCUR ALONG AND AHEAD OF THE FRONT. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO RELAY ANY REPORTS OF HIGH WATER TODAY...ESPECIALLY SPOTTERS IN WESTERN KENTUCKY.
The office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 3:17 AM CDT | Flash Flood Warning | PAH | Graves | 3 hr |
Nearby
Flash Flood Warnings in Kentucky, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.